Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 51, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 10, 2008, 5:59 PM CDT for Reagan County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2008, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 10, 2008, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 102259 FFWMAF TXC383-110300- /O.NEW.KMAF.FF.W.0051.080910T2259Z-080911T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT WED SEP 10 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... REAGAN COUNTY IN WEST TEXAS... * UNTIL 1000 PM CDT * AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SHOWERS AND STORMS WITH HEAVY RAIN OVER THE WARNED AREA. FLASH FLOODING IS POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEST... TEXON...STILES...BIG LAKE...AND NORTH REAGAN FIRE STATION. ADDITIONAL RAINFALL IS EXPECTED WHICH WILL INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. REPORTS OF FLOODING SURROUNDING REAGAN COUNTY ARE INCREASING AND FLOODING AND FLASH FLOODING IS A REAL CONCERN IN REAGAN COUNTY. FLASH FLOODING OF CREEKS AND STREAMS... STREETS...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. LAT...LON 3164 10176 3164 10129 3110 10129 3110 10175 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:17 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 10, 3:17 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
317 PM CDT WED SEP 10 2008
.DISCUSSION...
BUSY WEATHER DAY WITH RAINFALL CONTINUING AREAWIDE AND CAUSING
FLOODING PROBLEMS AND THE POTENTIAL FOR FUTURE RAINFALL AND
FLOODING NEXT WEEK. FIRST THE SHORT TERM WHERE A PLUME OF
SUBTROPICAL MOISTURE CONTINUES TO STREAM ACROSS THE LOWER TRANS
PECOS AND PERMIAN BASIN CAUSING STEADY RAINFALL ACCUMULATING TO
ONE TO THREE INCHES IN PLACES. IN FACT REPORTS NEAR BAKERSFIELD IN
EXCESS OF 4 INCHES PROMPTED A FLASH FLOOD WARNING AND LATER
REPORTS CONFIRMED ROAD CLOSURES DUE TO THE RAIN. WATER VAPOR
SATELLITE IMAGERY SHOWS THE INITIAL SURGE OF MOISTURE SHOULD BE
ENDING THIS EVENING WITH A SECOND BATCH MORE CLOSELY RELATED TO TD
LOWELL IN THE EASTERN PACIFIC ARRIVING OVERNIGHT. SHOWERS WILL
INCREASE OVERNIGHT ACROSS SOUTHEASTERN NEW MEXICO AND AREAS WEST
OF THE PECOS RIVER...BUT QPF AMOUNTS ARE EXPECTED TO BE INITIALLY
LIGHT. THUS THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS
EVENING ACROSS THE LOWER TRANS PECOS AND WILL HOLD OFF ISSUING
ANOTHER FOR NOW SINCE IT APPEARS WE HAVE ABOUT A 12 HOUR BREAK IN
THE HEAVIEST PRECIP.
RAINFALL RATES SHOULD INTENSIFY ACROSS THE NORTHWESTERN CWA
TOMORROW AS AN UPPER TROUGH DEEPENS ACROSS THE NORTHERN ROCKIES
AND ANOTHER WEAK FRONT DIPS INTO EASTERN NEW MEXICO ADDING A
SURFACE FOCUS. THE FRONT WILL HANG AROUND INTO FRIDAY AND COMBINED
WITH THE DEEPENING UPPER TROUGH WILL CONTINUE RAIN CHANCES INTO
FRIDAY. IT APPEARS WE GET A BRIEF BREAK IN THE ACTION SATURDAY
BEFORE RAIN CHANCES INCREASE IN THE EASTERN BASIN WITH THE
INCREASING MOISTURE FROM IKE. WILL NOT GET CARRIED AWAY WITH IKE
ASSOCIATED POPS AT THIS TIME...BUT WILL DEFINITELY KEEP HIGHER
POPS TO THE EAST EARLY NEXT WEEK IN CASE HE SWINGS A BIT FURTHER
WEST THAN CURRENTLY FORECAST.
LIKE GUSTAV...MODELS ARE SHOWING IKE PULLING DOWN COOLER AIR NEXT
WEEK. WENT PRETTY MUCH STRAIGHT WITH THE MEX GUIDANCE DURING THIS
TIME AS IT SEEMS PRETTY REASONABLE GIVEN THE CIRCUMSTANCES. GFS
H85 TEMPS SUGGEST LOWER TEMPS ARE POSSIBLE BUT THEY APPEAR TOO LOW
TO ME. GFS IS ALSO SHOWING DRIER AIR BEING PULLED SOUTH INTO THE
AREA...BUT THE GFS SHOWED THIS INITIALLY WITH GUSTAV AS WELL AND
WOUND UP BACK TRACKING. WILL NOT DRY OUT THE SURFACE AIRMASS AT
THIS TIME WITH ALL THE MOISTURE ASSOCIATED WITH THIS SYSTEM.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 81 68 84 / 50 60 50 40
CARLSBAD NM 65 79 62 79 / 80 70 70 60
DRYDEN TX 70 84 73 89 / 50 50 40 40
FORT STOCKTON TX 69 83 70 87 / 60 60 60 50
GUADALUPE PASS TX 59 73 56 74 / 100 70 70 60
HOBBS NM 66 78 67 79 / 80 70 60 60
MARFA TX 62 77 63 81 / 70 70 60 50
MIDLAND INTL AIRPORT TX 66 81 71 85 / 60 60 50 50
ODESSA TX 68 83 70 85 / 60 60 60 50
WINK TX 70 87 71 87 / 70 70 60 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.
&&
10Hazardous weather outlook, Sep 10, 2:23 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT WED SEP 10 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT WED SEP 10 2008 /123 PM MDT WED SEP 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THE BEST CHANCE OF HEAVY RAIN THROUGH EARLY THIS EVENING WILL BE ACROSS THE SOUTHEAST PERMIAN BASIN...THE LOWER TRANS PECOS AND BIG BEND WHERE A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 PM CDT. BY LATER TONIGHT THE HEAVIEST RAINS ARE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO PLAINS TO THE GUADALUPE MOUNTAINS AND HIGHWAY 54 CORRIDOR IN CULBERSON COUNTY. RIVER FLOODING WILL PERSIST ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH THROUGH TONIGHT. ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY AGGRAVATE THE ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY RAINFALL... WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH FRIDAY. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. RIVER LEVELS ALONG THE RIO GRANDE WILL CONTINUE TO BE ELEVATED OR RISE THROUGH THE END OF THE WEEK DUE TO THE COMBINATION OF WATER RELEASES FROM THE LUIS LEON RESERVOIR AND EXPECTED RAINFALL. MANY LOCATIONS ALONG THE RIO GRANDE WILL REMAIN ABOVE FLOOD STAGE. THE REMAINS OF HURRICANE IKE COULD BRING ANOTHER ROUND OF RAINFALL TO THE EASTERN PERMIAN BASIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... LOCAL INTERESTS ALONG THE RIO GRANDE RIVER SHOULD KEEP ABREAST OF THE LATEST FLOOD WARNINGS AND FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 10, 2:31 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT WED SEP 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD S MCCAMEY 31.13N 102.22W
09/10/2008 UPTON TX LAW ENFORCEMENT
FM 1901 AND HWY 305 HAS BEEN CLOSED SOUTH OF MCCAMEY AND
INTO PECOS COUNTY, WATER IS RUNNING OVER THE ROAD MAKING
IT IMPASSABLE
&&
JGUDMESTLocal storm report, Sep 10, 4:32 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT WED SEP 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM FLASH FLOOD IRAAN 30.91N 101.90W
09/10/2008 PECOS TX LAW ENFORCEMENT
SEVERAL ROADS ARE CLOSED DUE TO FLOODING IN IRAAN
0206 PM FLASH FLOOD 4 E BAKERSFIELD 30.89N 102.23W
09/10/2008 PECOS TX OTHER FEDERAL
FM 2886 JUST SOUTH OF I-10 IS CLOSED, TXDOT CREWS REPORT
ABOUT 2 AND A HALF FEET OF WATER AT ONE LOCATION
&&
JGUDMESTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:44 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 11 min |
| Sep 9, 8:47 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 10, 9:14 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 10, 1:05 PM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 4 hr |
| Sep 10, 1:24 PM CDT | Areal Flood Advisory | MAF | Pecos | 4 hr |
| Sep 10, 1:57 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Sep 10, 2:03 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 4 hr |
| Sep 10, 4:14 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 10, 4:19 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.